Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 174, NWS Goodland, KS

August 31, 2002Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 31, 2002, 8:30 PM MDT for Yuma County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2002, 8:30 PM MDT (02:30 UTC)
Expired
Aug 31, 2002, 9:00 PM MDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3767 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

442 
WUUS53 KGLD 010230
SVRGLD
COC125-010300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
829 PM MDT SAT AUG 31 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 900 PM MDT

* AT 829 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF LAIRD...OR ABOUT 7 MILES      
  SOUTHEAST OF WRAY...MOVING SOUTHEAST AT 20 MPH. ANOTHER SEVERE     
  STORM CONTINUES IN THE EXTREME SOUTHEAST PART OF THE COUNTY

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IDALIA AT 840 PM MDT
  BEECHER ISLAND AT 845 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...ALVIN...BONNY RESERVOIR...
HALE...VERNON...WAUNETA AND WRAY.

THESE STORMS HAVE A HISTORY OF WINDS STRONGER THAN 60 MPH AND HAIL
LARGER THAN THE SIZE OF A DIME.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.

&&

LAT...LON 4034 10238 3961 10238 3959 10207 4036 10206

RJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:46 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 31, 5:46 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT SAT AUG 31 2002

WILL BE SENDING UPDATED ZONES SHORTLY FOR SKY COVER AND TO INCLUDE
ISOLATED TO SCATTERED THUNDERSTORMS IN THE NORTHWEST CORNER OF THE
FORECAST AREA.  DAYTIME HEATING WAS ENOUGH IN COMBINATION WITH THE
LOW LEVEL MOISTURE AND FAVORABLE UPPER DYNAMICS MOVING ACROSS
NORTHEAST COLORADO TO SPAWN A FEW THUNDERSTORMS. WILL LEAVE OTHER
ELEMENTS ALONE.

.GLD...NONE.

LOCKHART

In the hours before

Local storm report, Aug 31, 6:04 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT SAT AUG 31 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    15 SW WRAY                CO   1 INCH HAIL
08/31/02   YUMA                           REPORTED BY PUBLIC.
Local storm report, Aug 31, 6:16 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT SAT AUG 31 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    VERNON                    CO   60 MPH TSTM GUST
08/31/02   YUMA                           EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          PUBLIC. TWO INCHES OF
                                          PEA SIZE HAIL ON
                                          GROUND.THREE INCHES OF
                                          RAIN IN 20 MINUTES.
Local storm report, Aug 31, 6:50 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT SAT AUG 31 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    7 SSW VERNON              CO   .88 INCH HAIL
08/31/02   YUMA                           REPORTED BY PUBLIC.

0645 PM    7 SSW VERNON              CO   1 INCH HAIL
08/31/02   YUMA                           REPORTED BY PUBLIC.
Local storm report, Aug 31, 7:41 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT SAT AUG 31 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    2 ESE IDALIA              CO   1 INCH HAIL
08/31/02   YUMA                           REPORTED BY STORM
                                          SPOTTER. FUNNEL CLOUD.
Local storm report, Aug 31, 8:00 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT SAT AUG 31 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0752 PM    5 WNW WRAY                CO   1 INCH HAIL
08/31/02   YUMA                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 31, 8:06 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT SAT AUG 31 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0803 PM    3 W WRAY                  CO   1 INCH HAIL
08/31/02   YUMA                           REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:32 PM MDTSevere Thunderstorm WarningGLDYuma58 min
Aug 31, 7:10 PM MDTTornado WarningGLDYuma50 min
Aug 31, 8:00 PM MDTSevere Thunderstorm WarningGLDYuma30 min
Aug 31, 9:15 PM MDTSevere Thunderstorm WarningGLDYuma45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.